Alert archive / Kansas / Frost Advisories in 2015

Frost Advisory 4, NWS Topeka, KS

October 29, 20157 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 29, 2015, 3:24 PM CDT for 7 counties in Kansas. It took effect at Oct 30, 2015, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2015, 3:24 PM CDT (20:24 UTC)
In effect from
Oct 30, 2015, 4:00 AM CDT
Expired
Oct 30, 2015, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

502 
WWUS73 KTOP 292024
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT THU OCT 29 2015

KSZ026-039-040-055-056-058-059-301300-
/O.NEW.KTOP.FR.Y.0004.151030T0900Z-151030T1300Z/
JEFFERSON-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...OSKALOOSA...TOPEKA...LAWRENCE...
OSAGE CITY...OTTAWA...BURLINGTON...LEBO...GARNETT
324 PM CDT THU OCT 29 2015

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY.

* TIMING...AREAS OF FROST POSSIBLE FROM 4 AM THROUGH SUNRISE
  FRIDAY MORNING.

* TEMPERATURE...LOW TEMPERATURES ARE EXPECTED TO RANGE FROM 33 TO
  35 DEGREES. 

* IMPACTS...FROST DEVELOPMENT CAN CAUSE DAMAGE TO SENSITIVE
  VEGETATION IF PRECAUTIONS ARE NOT TAKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 29, 12:14 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Oct 29, 12:14 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1214 PM CDT THU OCT 29 2015

...Update to aviation forecast discussion...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 233 AM CDT THU OCT 29 2015

Dry air subsidence continues to push southward into northeast Kansas
this morning behind the expansive upper low lifting over Lake
Michigan. Sfc ridge axis noted throughout the central plains has
calmed winds down while quickly cooling temps to lower and middle
30s by sunrise. Made no changes to the current Freeze Warning in
effect through 14Z.

As the modified Canadian airmass settles into the area today, weak
mixing combined with a cold start to the morning results in highs
reaching the mid to upper 50s. For tonight, a mid level trough
deepens over the inter-mountain west, gradually phasing with a
northern stream wave as it pushes eastward towards the CWA Friday.
Increasing high clouds late Thursday evening from the approaching
system may keep lows from falling to the freezing mark in the 34
to 36 degree range. Short term guidance is in decent agreement
with the dewpoints hovering in the mid to upper 20s through
sunrise, lessening the possibility of frost.

.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 233 AM CDT THU OCT 29 2015

The aforementioned upper trough, currently deepening into
southern California, will shift east into Texas by Saturday. Upper
level and mid level southwesterly wind fields will strengthen
substantially Friday into Saturday over the local area, with a
nearly 150 kt upper jet overhead by Friday night. These winds will
transport ample mid/upper level moisture into the region. The low
levels will be quite a bit drier, especially on Friday, but will
see a rapid moistening by late Friday as southerly low level flow
returns. The strong upper jet will provide strong ascent over the
area, especially when combined with deep persistent isentropic
upslope flow and mid level frontogenesis. So, even with the
initially dry low level air, it should saturate fairly quickly by
Friday afternoon and the entire area will see a good chance for
widespread rain showers. Instability is present but very weak so
have not mentioned thunder in the forecast at this time. Total
rainfall amounts should commonly be in the 0.25 to 0.50 range.

The upper forcing wanes by Saturday morning as the system shifts
east but there is a chance for lingering showers (especially in
the morning) as a last wave of mid level frontogenesis is expected
to drift across the forecast area. Current indications point to
dry conditions likely by Saturday afternoon along with decreasing
clouds.

Sunday through Tuesday night are likely to be dry and relatively
warm with a zonal flow pattern overhead and a dry airmass in
place. Highs in the 70s and lows in the 40s should be common. By
late Wednesday into Thursday, another southwestern CONUS trough
remains on schedule to deepen and begin to eject into the Plains.
It currently looks quite similar to the system incoming tomorrow.
Have introduced low end POPs by Wednesday with better chances
looking to come by Friday.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Friday AFTERNOON)
ISSUED AT 1205 PM CDT THU OCT 29 2015

VFR conditions forecast for the entire period at this point. High
confidence in this until the very end of the period. Depending on
how fast this next system develops as it pulls out of the Southern
Rockies will likely at least affect cloud cover for the morning
time frame but CIGS still well above 3kt feet expected. Also, expect
precip to hold off until the afternoon so not adding mention of
that in this forecast.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Bowen
LONG TERM...Barjenbruch
AVIATION...Drake
Hazardous weather outlook, Oct 29, 9:06 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
906 AM CDT THU OCT 29 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-301415-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
906 AM CDT THU OCT 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Frost Advisories in Kansas, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.